Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 15, 2011

June 15, 2011 · NWS MEG · 11 events in 3 counties and zones

A cold front moved slowly south through West Tennessee during the late afternoon hours of June 15, 2011. The front interacted with a moist and unstable airmass resulting in scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved slowly south through West Tennessee during the late afternoon hours of June 15, 2011. The front interacted with a moist and unstable airmass resulting in scattered thunderstorms. Some storms were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 1:26 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 15, 1:26 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT WED JUN 15 2011

.DISCUSSION...

CURRENTLY A GOOD PORTION OF THE EASTERN HALF OF THE CWA IS UNDER A
SEVERE THUNDERSTORM WATCH UNTIL 7PM. HOWEVER CONVECTION HAS BEEN
STRUGGLING TO DEVELOP...DUE TO A COMBINATION OF WEAK LOW LEVEL
FORCING ALONG THE COLD FRONT...A STRENGTHENING CAP AT 850MB AND
EXITING SUPPORT FROM A SHORTWAVE ACROSS THE OHIO AND TENNESSEE
RIVER VALLEYS. CURRENT CAPE VALUES IN THE WATCH AREA ARE HOWEVER
3500-4500 J/KG AS DEWPOINTS HAVE REMAINED IN THE LOW TO MID
70S. INTERESTING TO SEE THE LATEST MODEL DATA FROM THE RUC AND
SREF BLOWING UP STORMS EAST OF THE MISSISSIPPI RIVER BETWEEN
19-21Z. THE NAM AND GFS ALSO SHOW DEVELOPMENT LATE THIS AFTERNOON
AND EVENING...BUT THE 12Z RUNS SHOWN WIDESPREAD CONVECTION OVER
THE MIDSOUTH THIS MORNING WHICH DID NOT PAN OUT. IF STORMS CAN
BECOME ORGANIZED THEY MAY TRAIN THROUGHOUT THE EVENING ACROSS
NORTHEAST MISSISSIPPI...WITH A LOCALIZED THREAT OF FLASH FLOODING.
WILL MAKE MENTION OF THAT IN THE HWO. OTHERWISE LATER THIS EVENING
DRIER AIR WILL MOVE INTO THE NORTHWEST CWA COUNTIES BEHIND THE
FRONT WITH LIGHT NORTHERLY BREEZES. THE UPPER LEVEL FLOW WILL AGAIN
BECOME SLIGHTLY MORE NORTHWEST.

THURSDAY AND FRIDAY...THE COLD FRONT WILL LIFT BACK NORTH AS A
WARM FRONT THROUGH THE MIDSOUTH THURSDAY NIGHT AND FRIDAY AS A
SHORTWAVE DIVES SOUTHEAST OVER THE AREA. MODELS SHOW AN MCS
DEVELOPING ACROSS CENTRAL MISSOURI DROPPING SOUTH INTO THE REGION
BY MIDNIGHT. THUS HAVE ADDED POPS DURING THIS TIME FRAME. LEFT
POPS IN ACROSS NORTHWEST TENNESSEE ON FRIDAY AS THE FRONT LIFTS
THROUGH THIS REGION. HIGHS BOTH DAYS STILL APPEAR TO BE IN THE LOW
AND MID 90S...WITH HEAT INDICES APPROACHING 105 ON FRIDAY SOUTH OF
THE FRONT ACROSS THE MISSISSIPPI DELTA.

SATURDAY THROUGH TUESDAY...THE RIDGE WILL SHIFT OVERHEAD DURING
THIS PERIOD MAKING FOR A VERY HOT WEEKEND AND LITTLE TO NONE IN
ANY RAIN CHANCES. HAVE GONE A FEW DEGREES ABOVE MOS GUIDANCE WITH
HIGH TEMPS AS THE TREND FROM GUIDANCE HAS BEEN ON THE LOW SIDE.
TEMPERATURES WILL MAINLY BE IN THE 95-100 RANGE WITH HEAT INDICES
103-108F RANGE. A HEAT ADVISORY DURING THIS PERIOD SEEMS VERY
LIKELY. LOWS WILL BE IN THE MID TO UPPER 70S AREA WIDE.

EXTENDED FORECAST INTO MIDDLE NEXT WEEK...SCENARIOS HAVE THE RIDGE
AXIS SHIFTING EAST INTO THE CAROLINAS AS A CUTOFF LOW EMERGES FROM
THE ROCKIES INTO THE CENTRAL PLAINS. THIS WOULD PLACE THE MIDSOUTH
IN AN UPPER LEVEL SOUTHWEST FLOW AND RETURN CHANCE FOR CONVECTION
AND THE PASSING OF A MIDWEST COLD FRONT. HAVE LEFT ONLY SLIGHT
CHANCE POPS IN FOR NOW AS THE RIDGE MAY BE HARDER TO BUDGE KEEPING
THE AREA DRY.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE FORECAST PERIOD.
SOME SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WHICH
MAY DROP CEILINGS AND VISIBILITIES TO MVFR LEVELS BUT COVERAGE
REMAINS LIMITED AT THIS TIME. WINDS WILL BE MAINLY SOUTHWEST AT 5
TO 10 KNOTS WITH SOME HIGHER GUSTS POSSIBLE THIS AFTERNOON THEN
BECOMING LIGHT AND VARIABLE TONIGHT AND OVERNIGHT BEFORE BECOMING
SOUTHEAST AT 5 TO 10 KNOTS BY LATE THURSDAY MORNING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  96  77  97 /  30  10  20  10
MKL  65  94  71  94 /  20  10  30  20
JBR  67  94  74  97 /  10  10  20  10
TUP  69  97  72  96 /  50  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 15, 1:43 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT WED JUN 15 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
243 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
SOUTH AND EAST OF A LINE FROM TRENTON TENNESSEE...TO CHARLESTON
MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.
THERE IS ALSO SECONDARY THREAT OF LOCALIZED FLASH FLOODING.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE THURSDAY NIGHT AND ON FRIDAY
AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. THE MAIN STORM THREATS
WILL BE GUSTY WINDS AND SMALL HAIL.

A HEAT ADVISORY MAY BE NECESSARY AT TIMES FROM FRIDAY THROUGH
TUESDAY AS HEAT INDEX READINGS MAY CLIMB IN EXCESS OF 105
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ACROSS PORTIONS OF WEST TENNESSEE AND
NORTH MISSISSIPPI LATE THIS AFTERNOON THROUGH EARLY EVENING.

JAB

In the hours before

Special weather statement, Jun 15, 8:45 AM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT WED JUN 15 2011

TNZ003-004-151500-
HENRY TN-WEAKLEY TN-
945 AM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 AM CDT FOR...

  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF PALMERSVILLE AT 946 AM
CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3635 8851 3648 8865 3651 8862 3650 8828
TIME...MOT...LOC 1446Z 229DEG 41KT 3648 8849
Special weather statement, Jun 15, 9:11 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1011 AM CDT WED JUN 15 2011

TNZ004-151545-
HENRY TN-
1011 AM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1045 AM CDT FOR...

  NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 15 MILES WEST OF PARIS LANDING STATE PARK AT
1012 AM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3632 8839 3650 8844 3651 8839 3650 8804
      3649 8803 3643 8804 3640 8800 3638 8800
TIME...MOT...LOC 1512Z 257DEG 38KT 3643 8830
Special weather statement, Jun 15, 11:15 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CDT WED JUN 15 2011

ARZ027-028-035-036-151745-
CROSS AR-MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-
1215 PM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES NORTH OF CHERRY VALLEY AT 1215 PM
CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN...CROSS...MISSISSIPPI AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR HARRISBURG...LEPANTO...MARKED TREE AND
TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3562 9022 3540 9020 3537 9079 3555 9081
TIME...MOT...LOC 1715Z 264DEG 34KT 3547 9069
Special weather statement, Jun 15, 1:01 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT WED JUN 15 2011

TNZ088-089-151930-
FAYETTE TN-SHELBY TN-
201 PM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER GERMANTOWN AT 201 PM CDT...MOVING EAST
AT 25 MPH.

PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
COLLIERVILLE...CORDOVA AND GERMANTOWN...SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3500 8939 3501 8987 3519 8987 3522 8939
TIME...MOT...LOC 1901Z 269DEG 23KT 3510 8976
Special weather statement, Jun 15, 1:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT WED JUN 15 2011

TNZ088>090-152030-
FAYETTE TN-SHELBY TN-HARDEMAN TN-
255 PM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHEAST OF EADS AT 255 PM CDT...
MOVING EAST AT 35 MPH.

PEOPLE IN FAYETTE...HARDEMAN AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR COLLIERVILLE...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3530 8916 3503 8917 3503 8971 3525 8970
TIME...MOT...LOC 1955Z 270DEG 30KT 3515 8960

RRH
Special weather statement, Jun 15, 2:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT WED JUN 15 2011

TNZ053>055-091-092-152030-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
307 PM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF SARDIS AT 306 PM CDT...
MOVING EAST AT 35 MPH.

OTHER THUNDERSTORMS IN THE AREA WILL ALSO BE CAPABLE OF PRODUCING
PEA SIZE HAIL OR LARGER.

PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY
COUNTIES...INCLUDING LOCATIONS NEAR SAVANNAH...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
      3530 8798 3515 8798 3515 8842 3551 8843
      3550 8797 3548 8798 3546 8804 3543 8803
      3543 8800 3541 8796
TIME...MOT...LOC 2006Z 270DEG 30KT 3539 8822

RRH

The radar

The Memphis radar (KNQA), 137 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardin

When
June 15, 2:10 PM CST to 2:15 PM CST
Where
Hardin County, 3.29 mi W of Lebanon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.373, -88.358

Hail, Hardin

When
June 15, 2:15 PM CST to 2:20 PM CST
Where
Hardin County, 3 mi N of Savannah
Measured
0.88 in hail
Reported by
NWS Storm Survey
Coordinates
35.273, -88.250

Hail, Hardin

When
June 15, 2:20 PM CST to 2:25 PM CST
Where
Hardin County, 1 mi W of Saltillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -88.238

Thunderstorm Wind, Hardin

When
June 15, 2:20 PM CST to 2:25 PM CST
Where
Hardin County, 1.74 mi SSE of Oak Grove to 1.8 mi SE of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.248, -88.215

Straight line winds knocked down two trees on Clifton Road to the northeast of Savannah.

Hail, Hardin

When
June 15, 2:20 PM CST to 2:25 PM CST
Where
Hardin County, 2 mi NE of Savannah
Measured
1 in hail
Reported by
Public
Coordinates
35.251, -88.225

Hail, Hardin

When
June 15, 2:55 PM CST to 3:00 PM CST
Where
Hardin County, Olivehill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.270, -88.030

Hail, Fayette

When
June 15, 4:20 PM CST to 4:25 PM CST
Where
Fayette County, 8 mi SE of Somerville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.168, -89.250

Hail, Fayette

When
June 15, 4:42 PM CST to 4:52 PM CST
Where
Fayette County, 3 mi E of Moscow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.070, -89.367

Hail, Hardeman

When
June 15, 4:50 PM CST to 4:55 PM CST
Where
Hardeman County, 6 mi SE of Bolivar
Measured
0.88 in hail
Reported by
Public
Coordinates
35.209, -88.925

Hail, Hardin

When
June 15, 5:43 PM CST to 5:48 PM CST
Where
Hardin County, Nixon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.120, -88.270

Thunderstorm Wind, Hardin

When
June 15, 5:50 PM CST to 5:55 PM CST
Where
Hardin County, 1.39 mi SW of Counce to 0.67 mi SSE of Counce
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.036, -88.297

Straight line winds knocked down trees and power lines just southwest of Counce near Pickwick Landing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323433, 323434, 323436, 323439, 323441, 323444, 323446, 323448, 323450, 323455, 323456.